Arizona, 2009

Damaging Winds in Arizona, August 12, 2009

August 12, 2009 · NWS PSR · 2 events in 1 county or zone

Thunderstorms developed across the western portions of the Phoenix area during the evening hours as outflows from earlier storms interacted with each other.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the western portions of the Phoenix area during the evening hours as outflows from earlier storms interacted with each other.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:40 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 12, 9:40 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST WED AUG 12 2009

.SYNOPSIS...
STRONG HIGH PRESSURE REMAINS OVER NEW MEXICO...WITH A WEAK LOW MOVING
ACROSS NORTHERN MEXICO. THIS PATTERN WILL RESULT IN VARIABLE
CLOUDINESS AND AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY
THURSDAY OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. HIGH TEMPERATURES
ARE EXPECTED TO BE COOLER THURSDAY AND FRIDAY. STORM CHANCES WILL
CONTINUE FRIDAY BEFORE A LOW PRESSURE SYSTEM MOVING ACROSS THE
WESTERN STATES BRINGS MUCH DRIER AIR THIS WEEKEND WITH TEMPERATURES
NEAR NORMAL INTO NEXT WEEK.

&&

.DISCUSSION...
NOT MUCH HAPPENING THIS EVENING ACROSS THE PHX CWA ASIDE FROM SOME
ISOLD CONVECTIVE ACTIVITY OVER THE SCNTRL PORTIONS. EARLIER STORMS
DROPPED SOME FAIRLY DECENT RAINFALL AMOUNTS OVER THE HIGHER TERRAIN
N OF GLOBE...WITH RADAR ESTIMATES OF OVER 2 INCHES...LIKELY A BIT
OVERDONE...BUT STILL PRETTY DECENT. SMALL STREAM FLOOD ADVY WAS
ISSUED TO COVER THIS EVENT. MEANWHILE...00Z SOUNDINGS INDICATE THAT
A BIT MORE MOISTURE WAS IN PLACE IN THE BOUNDARY/LOWER LAYERS OF THE
ATMOS THAN MODELS ARE INITIALLY GIVING CREDIT FOR. KPSR SOUNDING UP
TO OVER AN INCH AND A HALF...WITH MEAN BOUNDARY LAYER MIXING
RATIOS...SURFACE-H7...IN THE 9 TO 9.5 INCH RANGE. FOR TOMORROW...
SOME WEAK TO MODERATE UPPER LEVEL SPEED DIVERGENCE EXPECTED...ALONG
WITH A WEAK IMPULSE FROM THE S COULD AID IN CONVECTIVE DEVELOPMENT.
POPS ARE ALREADY ABOVE CLIMO FOR THE DAYTIME PERIOD...MAINLY IN THE
CHANCE CATEGORY FOR SCNTRL DESERTS...AND THIS LOOKS GOOD FOR NOW.
UPCOMING MID SHIFT MAY WANT TO CONSIDER INCREASING POPS A BIT OVER
WHAT IS CURRENTLY OUT FOR THURSDAY EVENING FOR THE SCNTRL DESERTS AS
SOME POTENTIAL DYNAMICS BEGINS TO COME INTO PLAY FROM APRCHG W COAST
TROUGH. FRIDAY LOOKS LIKE IT COULD BE THE LAST REALLY ACTIVE DAY...
ESPLY IF THURSDAY TURNS OUT TO BE A DUD AND AMS IS STILL PRIMED...
BEFORE THE DRY WLY FLOW SETS IN FOR THE WEEKEND. THIS LOOKS LIKE IT
COULD BE YET ANOTHER PROLONGED DRY SPELL...LASTING AT LEAST SEVERAL
DAYS.

UPDATES HAVE ALREADY BEEN ISSUED FOR THE CURRENT SHORT TERM TRENDS...
NO FURTHER CHANGES NEEDED. PREVIOUS DISCUSSION STILL IN ORDER.

PREVIOUS DISCUSSION...
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF ARIZONA THIS
AFTERNOON REFLECT PRETTY GOOD MOISTURE AVAILABILITY BUT MODEST
INSTABILITY. AN INVERTED TROUGH OVER SONORA MOVING NORTHWESTWARD
WILL HELP TO SPREAD ADDITIONAL MOISTURE OVER ARIZONA TONIGHT WITH
THE GRADIENT OVER FAR SOUTHEAST CALIFORNIA. MEANWHILE...THERE MAY BE
A SECONDARY DISTURBANCE NEAR THE MEXICAN BORDER AIDING STORM
ACTIVITY NEAR AND SOUTH OF NOGALES AND DOUGLAS. THE 12Z GFS KEEPS
THE MAIN INVERTED TROUGH SOUTH OF THE MEXICAN BORDER BUT TRACKS THE
SECONDARY DISTURBANCE...POSSIBLY AND ARTIFACT OF CONVECTION...INTO
SOUTHEAST ARIZONA. WITH THE INVERTED TROUGH BRUSHING OUR AREA ALONG
WITH THE OTHER DISTURBANCE...KEPT SLIGHT CHANCE POPS GOING OVER THE
ARIZONA ZONES OVERNIGHT. A JET STREAK ASSOCIATED WITH AN UPPER LEVEL
PERTURBATION WILL TRACK OVER SOUTHERN ARIZONA THURSDAY. THERE MAY BE
SOME DIFFLUENCE JUST AHEAD OF THAT WAVE WHICH COULD ALSO AID
VERTICAL MOTIONS. FORECAST SOUNDINGS CONTINUE TO SHOW IMPROVED CAPE
DUE TO SOME COOLING ALOFT. NUDGED THE POPS UPWARD FOR THE
SOUTH-CENTRAL DESERTS THURSDAY. WIND PROFILES DONT LOOK VERY STRONG
SO ORGANIZED STORM DEVELOPMENT IS NOT ANTICIPATED. HOWEVER...ANY
STORMS THAT FORM WILL BE CAPABLE OF AT LEAST BRIEF HEAVY RAIN AND
STRONG WINDS. LINGERING MOISTURE FRIDAY KEEPS THE STORM THREAT GOING
OVER THE ARIZONA ZONES AS THE MAIN SYNOPTIC TROUGH MOVES THROUGH THE
NORTHWEST STATES. GFS HAS SLOWED DOWN THE EASTWARD RETREAT OF
MOISTURE AND THERE WILL BE A LINGERING THREAT SATURDAY OVER ZONE 24.
OVERALL...IT APPEARS SOUTHEAST CALIFORNIA WILL BE DRY.

COOLER HIGH TEMPERATURES ARE EXPECTED THE NEXT COUPLE DAYS WITH
LITTLE CHANGE SATURDAY.

SUNDAY THROUGH WEDNESDAY...THE LARGE SCALE UPPER TROUGH/LOW IS STILL
EXPECTED TO MOVE ACROSS THE WESTERN STATES THIS WEEKEND AND SCOUR
OUT THE MOISTURE. REMOVED POPS ALTOGETHER FROM THE FORECAST AREA
SUNDAY ONWARD. HIGHS WILL GRADUALLY REBOUND NEXT WEEK BUT SHOULD
STAY CLOSE TO THE AVERAGES FOR MID AUGUST.

&&

.AVIATION...
KPHX AND KIWA...
ISOLD CONVECTION LIKELY TO AFFECT THE N VALLEY REST OF THIS EVENING
UNTIL ABOUT 07Z...WITH ONLY AN OUTSIDE THREAT AT KIWA/KPHX. WILL NOT
INCLUDE IN TAFS AT THIS TIME...BUT WILL INCLUDE CB CLOUDS. TOMORROW
AFTN/EVENING APPEARS AS IF IT MAY BE MORE ACTIVE WITH BETTER TSTM
COVERAGE AS SOME UPPER LEVEL DYNAMICS POTENTIALLY COME INTO PLAY.
FOR NOW...WILL JUST INCLUDE CB CLOUDS AS WE ARE TOO UNCERTAIN OF
TIMING TO INCLUDE ANY PROB GROUPS. AWAY FROM ANY GUSTY TSTM
OUTFLOWS...WINDS WILL BLOW GENERALLY IN TYPICAL DIURNAL PATTERNS.

KIPL AND KBLH...
TYPICAL DIURNAL WINDS ANTICIPATED THRU 06Z FRI. TSTM THREAT WILL BE
MINIMAL ON THU EVENING...WITH PERHAPS A SLIGHTLY HIGHER RISK AT
KBLH...TOO LOW AT THIS TIME TO INCLUDE ANY MENTION IN TAF...BUT IT
DOES BEAR WATCHING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
DRY AIR IS EXPECTED TO SPREAD EAST FROM SOUTHEAST CALIFORNIA ACROSS
MOST OF THE AREA SATURDAY. ONLY SOME LINGERING CLOUDINESS IS EXPECTED
OVER SOUTH-CENTRAL ARIZONA SATURDAY WITH A SLIGHT CHANCE OF LINGERING
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA. SUNNY SKIES ARE EXPECTED OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA SATURDAY.

DRY AIR WITH MINIMUM RELATIVE HUMIDITY BELOW 15 PERCENT...MOSTLY
CLEAR NIGHTS...AND SUNNY DAYS ARE EXPECTED SUNDAY THROUGH WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE/AJ
AVIATION...ESTLE
FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 12, 5:35 AM MST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
535 AM MST WED AUG 12 2009

AZZ020>028-CAZ030>033-131245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
535 AM MST WED AUG 12 2009 /535 AM PDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON
AND EVENING HOURS. MOST OF THE STORMS WILL BE OVER THE HIGHER TERRAIN
OF SOUTH CENTRAL ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...STRONG AND GUSTY WINDS
WITH AREAS OF DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THURSDAY AND
FRIDAY ACROSS SOUTH CENTRAL ARIZONA...WITH ISOLATED STORMS IN SOUTHWEST
ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...STRONG AND GUSTY WINDS WITH AREAS OF
DENSE BLOWING DUST. ISOLATED THUNDERSTORMS WILL BE LIMITED TO THE
HIGHER ELEVATIONS OF SOUTH CENTRAL ARIZONA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION
MAY BECOME NECESSARY THURSDAY EVENING IN THE GREATER PHOENIX AREA.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 70 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 12, 10:22 PM MST to 10:30 PM MST
Where
Maricopa County, 0.58 mi E of (Luf)luke Afb
Measured
60 kt (69 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.530, -112.370

Microburst wind speed at Luke AFB was measured at 60 knots. Blowing dust was also reported resulting in 1/4 mile visibility.

Thunderstorm Wind, Maricopa

When
August 12, 10:30 PM MST
Where
Maricopa County, 0.58 mi E of (Luf)luke Afb
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.530, -112.370

Two trees were uprooted at Glendale and Litchfield avenues. The larger tree was about 10 to 12 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181679, 181680.